Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Wilmington, OH

May 17, 2000Grant County, Pendleton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2000, 12:10 AM EDT for Grant County, Pendleton County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 12:10 AM EDT (04:10 UTC)
Expired
May 17, 2000, 12:45 AM EDT
In force
35 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Grant County, KY, Pendleton County, KY

The radar

The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:15 AM EDTHail 0.75Dry Ridge, KYHail fell and accumulated so that it was still on the ground 12 hours later.
May 17, 12:30 AM EDTHail 0.75Locust Grove, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS51 KILN 170409
SVRILN
KYC081-191-170445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 AM EDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN KENTUCKY.
  PENDLETON COUNTY IN NORTHERN KENTUCKY.

* UNTIL 1245 AM EDT.

* AT 1208 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF WILLIAMSTOWN...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMSTOWN AT 1217 AM EDT .
  KNOXVILLE AT 1217 AM EDT .
  LOCUST GROVE AT 1223 AM EDT .
  MARCUS AT 1231 AM EDT .
  FALMOUTH AT 1236 AM EDT .

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

.END/AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:30 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 16, 8:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
830 PM EDT TUE MAY 16 2000

SHWRS AND TSTMS CONTG TO DVLP ALG BNDRY ACRS CNTRL IND AND ALSO
BCMG A BIT MORE WDSPRD ACRS SW OH. GENESIS RGN ACRS CNTRL IND
APPEARS TO BE IN AREA OF WK ELEVATED INSTBLTY WHICH SAGS S INTO SW
FA THRU 06Z. WL GO AHD AND SEND UPDATE ERLY AND INCLUDE WDLY SCT
SHWRS/TSTMS THRU THE EVNG HRS FOR CVG AND PMH GROUPS AND W PORTIONS
OF DAY GROUP.

.ILN...NONE.

LOTT

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.